Arizona, 2018

Flash Flooding and Hail in Arizona, August 23, 2018

August 23, 2018 · NWS PSR · 11 events in 2 counties and zones

Widespread monsoon thunderstorms developed across the greater Phoenix metropolitan area during the evening hours on August 23rd; the storms brought typical weather hazards to the area including urban flooding and flash flooding, gusty and damaging outflow winds and one inch diameter hail. Storms affected areas from Apache Junction westward through central Phoenix and north into the Carefree and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Widespread monsoon thunderstorms developed across the greater Phoenix metropolitan area during the evening hours on August 23rd; the storms brought typical weather hazards to the area including urban flooding and flash flooding, gusty and damaging outflow winds and one inch diameter hail. Storms affected areas from Apache Junction westward through central Phoenix and north into the Carefree and Cave Creek areas. Wind gusts were measured to be as high as 73 mph with the stronger storms. Gusty outflow winds downed a number of trees, such as mesquite trees, and downed a large highway sign onto the Loop 101 freeway near 56th street. There were numerous instances of flooding, from urban street flooding to flash flooding that necessitated water rescues. A large number of Flash Flood Warnings, Flood Advisories, Severe Thunderstorm Warnings and Significant Weather Advisories were issued during this monsoon event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 23, 1:04 PM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 23, 1:04 PM MST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
104 PM MST Thu Aug 23 2018

.SYNOPSIS...
Progressively drier air will slowly overspread the region the
rest of this week and weekend decreasing storm chances each day.
By Sunday, most if not all lower elevations will be dry. Even
drier air is forecast to move in next week which will continue to
decrease thunderstorm chances over the higher terrain.
Temperatures will gradually warm as we dry out with mid-100s
expected across the lower deserts next week.

&&

.DISCUSSION...
Our region continues to be under a more non-favorable
southwesterly wind regime between the 500 mb ridge over east-
central Texas and the weak trough centered over western Montana.
An area of upper-level diffluence currently exists in northern
Mexico/southern Arizona and this is where the area of focus has
been for thunderstorm development so far today. Moisture values
continue to be impressive across the southern half of the state
where current SPC mesoanalysis shows PWs between 1.5 and 1.8
inches. The combination of sufficient moisture, daytime heating,
and divergence aloft will create elevated rain and storm chances
this afternoon and evening, but primarily across southeastern
Arizona. With a very weak steering flow in place again, the Flash
Flooding potential will also be a big concern down there and NWS
Tucson has a Flash Flood Watch in effect until 8 PM MST tonight.

For our CWA, dry air continues to filter into the western
portions, so southeast California and western Arizona will remain
fairly quiet today which just a few clouds passing overhead. For
the eastern part of the CWA, enough moisture and instability
(MLCAPE values between 1000 J/kg to 2000 J/kg) will result in
another round of scattered showers and thunderstorms this
afternoon and early evening. With a more tropical environment in
place don't expect winds to be severe, but a few gusts around 40
to 50 mph could be possible with stronger storms and this could
cause some localized areas of blowing dust. Due to the weak
steering flow and plenty of moisture, the main concern with any of
the stronger storms that develop will be localized flooding.
Activity should start to dwindle away after sunset due to the loss
of daytime heating.

Low grade monsoon conditions are forecast to continue Friday and
Saturday as the steering flow remains light out of the west and/or
south. During this period, the bulk of the activity will be
confined to the higher terrain but it is not out of the question
for lower elevations of south-central AZ to see some evening
activity. For now, have continued with 10% PoPs for Maricopa
County Friday and Saturday with dry conditions to the west.

A resurgence in the upper level westerlies is expected on Sunday,
aided by a tough of low pressure moving from the Pacific Northwest
and into the Great Basin. All models show PWs dropping between 1.0
to 1.25 inches during this period effectively shutting off
afternoon convection for the lower elevations starting Sunday.
Although, we still expect storms to develop over the higher
terrain were orographic lift should be enough to trigger at least
isolated activity.

The dry westerly flow continues into the middle of next week
bringing progressively drier air each day. By Tuesday or Wednesday,
it is certainly possible for all of Arizona to be completely dry.
Thanks to the trough moving to our north, temperatures are not
expected to warm dramatically as we dry out. However, temperatures
in the mid-100s look likely while afternoon dew points will be
quite comfortable, around 40 F.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Southeast flow below 10 knots is generally expected through
tomorrow morning, with very isolated showers and thunderstorms
possible this afternoon and early evening. Midlevel stability
between 18-22 kft with continued drying within and just above that
layer should prevent cells from producing more than a few
lightning strikes. Although the steering flow is weak and the
environment generally does not support strong organized outflows,
weak outflows and blowing dust will be possible this afternoon
with any cells that approach the terminals. For now, we have just
retained VCSH for the 23-02Z period and left outflows and dust out
of the TAF given their decreasing chances and model disagreement
on whether the weak outflows will be from the S-SE or N-NW.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation weather concerns across southeastern California are
expected through the TAF period. Winds will generally remain out
of the south around 10 knots at KBLH and the southeast at KIPL
below 10 knots through Friday morning.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Day by day, drier air will spread into the region causing a
downward trend in humidity and any chances for rain. On Sunday,
thunderstorms will be confined to the higher elevations with all
districts dry by Tuesday and these conditions lasting into
Thursday. Likewise, temperatures will slowly creep up with near
normal readings by Monday. By the end of next week, afternoon
humidity values will drop into the single digits/teens for most
areas. A trough passing to our north could bring breezy winds to
SE California Sunday and Monday but outside of this, winds should
be rather typical for August.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hernandez/Wilson
AVIATION...Hirsch
FIRE WEATHER...Hernandez

In the hours before

Special weather statement, Aug 23, 12:26 PM MST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1226 PM MST THU AUG 23 2018

AZZ552-555-556-558-232015-
Tonto Basin AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
1226 PM MST THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 115 PM MST...

At 1225 PM MST, Doppler radar was tracking a strong thunderstorm near
Kings Ranch, or 11 miles east of Apache Junction. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Superior, Top Of The World, Queen Valley, Superstition Mountains,
Gold Camp, Kings Ranch, Boyce Thompson Arboretum and
Top-Of-The-World.

This includes the following highways...
US Highway 60 between mile markers 202 and 210, and between mile
markers 222 and 238.
AZ Route 177 near mile marker 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3346 11145 3347 11099 3328 11092 3327 11151
TIME...MOT...LOC 1925Z 000DEG 1KT 3339 11135

LJH
Special weather statement, Aug 23, 3:31 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
331 PM MST THU AUG 23 2018

AZZ541-545-547-549-557-232315-
Fountain Hills/East Mesa AZ-New River Mesa AZ-Mazatzal Mountains AZ-
Cave Creek/New River AZ-Rio Verde/Salt River AZ-
331 PM MST THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 415 PM
MST...

At 330 PM MST, Doppler radar was tracking a strong thunderstorm near
McDowell Mountain Park, or near Scottsdale. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scottsdale, Fountain Hills, Cave Creek, Carefree, McDowell Mountain
Park, Rio Verde and Fort McDowell.

This includes AZ Route 87 near mile marker 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3362 11181 3378 11195 3385 11197 3387 11188
      3382 11178 3377 11167 3379 11155 3372 11150
      3361 11168
TIME...MOT...LOC 2230Z 234DEG 2KT 3374 11180

JS
Special weather statement, Aug 23, 4:36 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
436 PM MST THU AUG 23 2018

AZZ551-553-240000-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
436 PM MST THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
500 PM MST...

At 434 PM MST, Doppler radar was tracking a strong thunderstorm over
San Tan Mountain Park, or 12 miles northwest of Coolidge, moving east
at 5 mph.

Winds in excess of 40 mph along with blowing dust and reduced
visibilities down to 2 miles will be possible with this storm.

Locations impacted include...
Queen Creek, Chandler Heights, San Tan Mountain Park, San Tan Valley,
Blackwater, Sacaton and Santan.

This includes the following highways...
AZ Interstate 10 between mile markers 179 and 186.
AZ Route 87 between mile markers 141 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3301 11180 3307 11182 3321 11175 3323 11156
      3313 11154 3301 11161 3299 11175
TIME...MOT...LOC 2334Z 285DEG 5KT 3313 11165

JS
Local storm report, Aug 23, 4:39 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
439 PM MST THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             3 ENE CAREFREE          33.84N 111.88W
08/23/2018  E0.50 INCH       MARICOPA           AZ   TRAINED SPOTTER

            1/4 INCH TO 1/2 INCH HAIL FALLING.

&&

JR
Special weather statement, Aug 23, 4:40 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
440 PM MST THU AUG 23 2018

AZZ547-549-557-558-240015-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
440 PM MST THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
515 PM MST...

At 439 PM MST, Doppler radar was tracking a strong thunderstorm over
Saguaro Lake, or 9 miles south of Sugarloaf Mountain, moving east at
10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Saguaro Lake, Canyon Lake, Salt River Tubing Recreation Area and
Tortilla Flat.

This includes AZ Route 87 between mile markers 198 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3351 11165 3365 11155 3373 11136 3344 11139
TIME...MOT...LOC 2339Z 262DEG 9KT 3356 11153

JS

The radar

The Phoenix radar (KIWA), 63 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.

Flash Flood, Maricopa

When
August 23, 5:00 PM MST to 7:45 PM MST
Where
Maricopa County, 2.68 mi SSW of Cave Creek to 1.7 mi SSE of Cave Creek
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.794, -111.968

Thunderstorms with very heavy rain developed and moved higher terrain locations to the northeast of Phoenix during the evening hours on August 23rd. Some of the stronger storms affected the communities of Carefree and Cave Creek. The intense rain with peak rain rates well in excess of one inch per hour was sufficient to cause episodes of flash flooding. According to a report from local broadcast media, at 1750MST area washes 1 mile south of Cave Creek were running with water; significant water was flowing across the road near the intersection of the Carefree Highway and Cave Creek Road. At 1802MST, another report from local media indicated flash flooding 1 miles northeast of Cave Creek; the flash flooding was observed across Spur Cross Road and there was significant water across the roadway. A Flash Flood Warning was issued for the area at 1652MST and it remained in effect through 1945MST.

Thunderstorm Wind, Maricopa

When
August 23, 5:35 PM MST
Where
Maricopa County, 4.15 mi NNW of Scottsdale Muni
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Department of Highways
Coordinates
33.670, -111.960

Thunderstorms with strong damaging outflow winds moved across the northern portion of the greater Phoenix area during the evening hours on August 23rd; one of the stronger storms affected north Scottsdale. According to the Department of Highways, at 1735MST gusty winds estimated to be as high as 70 mph blew down a large highway sign onto the Loop 101 Freeway near 56th Street. The downed sign was slightly to the northwest of the TPC Scottsdale Golf Course. The downed sign was blocking the lane and creating hazardous driving conditions; fortunately no reports of accident were received.

Thunderstorm Wind, Maricopa

When
August 23, 5:45 PM MST to 6:15 PM MST
Where
Maricopa County, 1.34 mi ESE of Phoenix Turf Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
33.620, -112.060

Thunderstorms with strong, damaging outflow winds moved across the northern portions of the greater Phoenix metropolitan area during the early evening hours on August 23rd. Some of the storms affected communities such as Deer Valley and north Phoenix. According to a trained weather spotter 5 miles southeast of Deer Valley, at 1745MST gusty wind estimated to be as high as 70 mph toppled a mature Mesquite tree with a trunk diameter of nearly 20 inches. The downed tree was on the west side of Lookout Mountain. About one half hour later, another trained spotter 4 miles southeast of Deer Valley reported a smaller Mesquite tree blown down with a diameter of about 6 inches. The second tree was downed near the intersection of Bell Road and 9th Street. No injuries were reported.

Flash Flood, Maricopa

When
August 23, 6:00 PM MST to 8:40 PM MST
Where
Maricopa County, 2.81 mi SSW of Clearwater Hills to 0.92 mi SSW of Sunnyslope
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.535, -112.046

Thunderstorms with very heavy rain developed and moved across central and northern portions of the greater Phoenix metropolitan area during the evening hours on August 23rd. Some of the stronger storms generated intense rain with peak rain rates well in excess of one inch per hour; the heavy rain was sufficient to cause episodes of flash flooding across north Phoenix. According to a trained weather spotter located 7 miles northwest of Paradise Valley, at 1835MST flash flooding was occurring; streets were flooding and washes were running near the intersection of 12th Street and Northern Avenue. Shortly after that a broadcast media report was received indicating flash flooding 6 miles northeast of Glendale; there was a water rescue reported near 13th Avenue and Hatcher Road. This report was relayed by Fox 10 news. A Flash Flood Warning was in effect at the time; it was issued at 1800MST and remained in effect through 2040MST. There were no reports of injury due to the flash flooding.

Flash Flood, Maricopa

When
August 23, 6:00 PM MST to 8:40 PM MST
Where
Maricopa County, 0.3 mi E of Clearwater Hills to 1.17 mi N of Clearwater Hills
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.571, -112.015

Thunderstorms with very heavy rain moved across central and northern portions of the greater Phoenix metropolitan area during the evening hours on August 23rd. The stronger storms produced peak rain rates well in excess of one inch per hour and this was sufficient to produce episodes of flash flooding. As reported by a local newspaper along with social media, at 1825MST flash flooding resulted in significant flooding throughout a neighborhood near the intersection of Shea Boulevard and State Route 51. The report was relayed by AZ Central via Twitter. No injuries were reported. A Flash Flood Warning was in effect at the time; it was issued at 1800MST and remained in effect through 2040MST.

Flash Flood, Maricopa

When
August 23, 6:00 PM MST to 8:40 PM MST
Where
Maricopa County, 2.95 mi ESE of Phoenix Turf Arpt to 2.9 mi ESE of Phoenix Turf Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
33.620, -112.030

Thunderstorms with very heavy rain moved across the northern portions of the greater Phoenix area during the evening hours on August 23rd; some of the stronger storms produced intense rain with peak rain rates well in excess of one inch per hour; the heavy rain was sufficient to lead to some flash flooding in north Phoenix. According to a report from the general public, at 1836MST flash flooding was observed 5 miles southeast of Deer Valley; there was significant neighborhood flooding in the area near Sunset Hills, just northeast of Lookout Mountain. The report was relayed via Twitter. A Flash Flood Warning was in effect at the time; it was issued at 1800MST and it remained in effect through 2040MST.

Heavy Rain, Maricopa

When
August 23, 6:00 PM MST to 8:00 PM MST
Where
Maricopa County, 1.8 mi SE of Phoenix
Reported by
Trained Spotter
Coordinates
33.460, -112.050

Thunderstorms with heavy rain developed and moved across the central portions of the greater Phoenix area, including area around downtown Phoenix, during the early evening hours on August 23rd. The heavy rain, with peak rain rates above one inch per hour, led to some significant street flooding in the areas northwest of Phoenix Sky Harbor Airport. According to a trained weather spotter, at 1844MST street flooding was ongoing along 16th Street, just to the south of Interstate 10. Despite hazardous driving conditions, the street flooding did not result in any accidents.

Hail, Maricopa

When
August 23, 6:06 PM MST to 6:16 PM MST
Where
Maricopa County, 0.69 mi S of Cactus
Measured
1 in hail
Reported by
Public
Coordinates
33.570, -112.050

Thunderstorms developed across the northern portion of the greater Phoenix area during the early evening hours on August 23rd; one of the stronger storms affected the communities of Paradise Valley and north Phoenix. At 1816MST, the public reported nickel to quarter sized hailstones falling near the intersection of 17th Street and Mountain View Road, not far to the northwest of the intersection of Highway 51 and Northern Avenue in north Phoenix. The diameter of the largest stones was about one inch. No damage was reported due to the large hail.

Thunderstorm Wind, Maricopa

When
August 23, 6:09 PM MST
Where
Maricopa County, 1.38 mi S of Cactus
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.560, -112.050

Thunderstorms with very strong outflow winds moved through the central and northern portion of the greater Phoenix metropolitan area during the early evening hours on August 23rd. One of the stronger storms affected portions of north Phoenix. At 1809MST a mesonet weather station labeled DW6996 measured a wind gust to 73 mph. The station was located about 7 miles northwest of Paradise Valley, or just west of the intersection of Highway 51 and Northern Avenue in north Phoenix. No damage was reported in the location of the strong downburst.

Thunderstorm Wind, Maricopa

When
August 23, 7:36 PM MST
Where
Maricopa County, 0.58 mi E of Chandler Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
33.270, -111.810

Thunderstorms with strong gusty outflow winds moved across the southeast portion of the greater Phoenix metropolitan area during the evening hours and one of the stronger storms affected the community of Chandler. At 1936MST the official AWOS weather station at the Chandler Municipal Airport measured a wind gust of 66 mph. No damage was reported at the airport.

Flash Flood, Pinal

When
August 23, 8:30 PM MST to 11:30 PM MST
Where
Pinal County, 3.11 mi SSE of Palm Spgs to 1.62 mi SW of Palm Spgs
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
33.359, -111.507

Thunderstorms with very heavy rain developed across the eastern portion of the greater Phoenix metropolitan area during the evening hours on August 23rd; some of the stronger storms generated peak rain rates approaching 2 inches per hour which led to episodes of flash flooding in the community of Apache Junction. According to a trained spotter located 2 miles south of Apache Junction, at 2100MST washes were running along Baseline Road east of Ironwood Drive. Baseline Road was completely underwater in places between Ironwood Drive and Tomahawk Drive due to the flash flooding. Further to the north, and a bit later, the Arizona Department of Highways reported flash flooding across Apache Junction with many roads closed due to the flooding. The report, from the official city Twitter account, was received at about 2200MST. A number of roads were mentioned, including Tomahawk Road, Ironwood Drive and Southern Avenue. A Flash Flood Warning for the area was issued at 2028MST and it was in effect until 2330MST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773118, 772458, 773116, 773120, 773122, 773123, 773124, 772453, 772456, 772454, 773126.